Alert archive / Texas / Special Weather Statements in 2021
Special Weather Statement, NWS Houston/Galveston, TX
NWS Houston/Galveston, TX issued this special weather statement at Aug 3, 2021, 5:38 PM CDT for Galveston County, Texas. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 3, 2021, 5:38 PM CDT (22:38 UTC)
- Expired
- Aug 3, 2021, 6:15 PM CDT
- In force
- 37 min
- Issued by
- NWS Houston/Galveston, TX
- Hail
- 0.00 in
- Wind
- 30
County Galveston County, TX
The radar
The Houston radar (KHGX), 7 km from the middle of the area, began a volume at 22:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Lake Charles Mun, LA (KLCH), launched 12:00Z, 10.6 hours before the alert went out and 200 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1206 J/kg
- Mixed-layer CIN
- -31 J/kg
- Mixed-layer LCL
- 797 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- 8 m²/s²
- 0-3 km storm-relative helicity
- 42 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
564
WWUS84 KHGX 032238
SPSHGX
Special Weather Statement
National Weather Service Houston/Galveston TX
538 PM CDT Tue Aug 3 2021
TXZ237-238-338-032315-
Inland Brazoria TX-Inland Galveston TX-Coastal Galveston TX-
538 PM CDT Tue Aug 3 2021
...A strong thunderstorm will impact portions of west central
Galveston and east central Brazoria Counties through 615 PM CDT...
At 537 PM CDT, Doppler radar was tracking a strong thunderstorm over
Santa Fe, moving south at 10 mph.
HAZARD...Winds in excess of 30 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Southern League City, Texas City, Dickinson, La Marque, Santa Fe and
Hitchcock.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 2948 9512 2946 9502 2929 9501 2934 9525
TIME...MOT...LOC 2237Z 013DEG 6KT 2941 9510
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH
$$What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Houston/Galveston, TX wrote its last area forecast discussion before this special weather statement went out at Aug 3, 3:18 PM CDT, 2 hours 20 minutes earlier.
Area forecast discussion, Aug 3, 3:18 PM CDT, 2 hours 20 minutes before
Area Forecast Discussion National Weather Service Houston/Galveston TX 318 PM CDT Tue Aug 3 2021 .DISCUSSION... A stalled, weak front is providing the focus for the development of showers and thunderstorms today - enhanced nearer to the front (and the coast), and more sparse well inland. With the remains of this front not really expected to move much in the short term, we'll expect this to continue, along with slightly cooler temperatures to go with it. High pressure, and onshore flow will slowly re-establish themselves over the area at the end of the week, which will bring the coverage of afternoon showers and storms back to more typical summertime levels, and with warmer conditions as well. High temperatures above 90 become more likely on Saturday, and exceedingly likely from Sunday into early next week, indicating that typical August conditions will be back in full force. .SHORT TERM [Through Wednesday Night]... As of 2PM, a weak cold front was extending along a line from Victoria to Hobby Airport to Beaumont with a pre-frontal boundary extending just offshore. Aloft, a weak shortwave trough was moving over the western Gulf of Mexico, bringing the chances for showers and storms over the waters. While convective activity will be decreasing over the few hours, latest PWAT analysis shows an increase in values (around 2.0 inches)across most of the CWA. Deep low-level moisture, daytime heating and increasing low-level lapse rates (~6.5 C/km) will allow for showers and thunderstorms through early this evening. Deep moisture axis resides south of I-10; thus, these locations will have better precipitation chances. As typical in weak low-level cold advection setup and enhanced low level lapse rates, a few funnel clouds will be possible into early this evening over the coastal counties. As the frontal boundary moves well offshore later tonight, precipitation chances diminish far inland as a ridge of high pressure builds in. In fact, per water vapor imagery, a drier airmass is beginning to filter in from the north-northwest at mid- levels. This will result in lower PWs tonight and Wednesday, mainly north of I-10. However, precipitation chances will still be possible south of I-10 on Wednesday given the combination of PWATs around 2.0 inches, daytime heating and bay/seabreeze interaction. Highs will generally be in the low 90s. These values are near to slightly below normal for early August standard. .LONG TERM [Thursday Through Tuesday]... By Thursday morning, we'll start to see Atlantic ridging try to build back westward across the Gulf. We'll probably still be underneath a relative weakness in any ridging aloft, which should allow for a greater than typical amount of afternoon showers and thunderstorms, and hold temperatures down closer to 90 degrees. As we head into the weekend, the ridge should begin to gradually assert itself more with each passing day. Unsurprisingly, that means a slow downward trend in coverage of afternoon convection, and a gradual climb of afternoon highs back towards the mid-90s. Even by Sunday afternoon, though, 500 mb heights only look to be about 592 dm, so I'd still expect at least a climatologically typical amount of showers and storms. For those who stay dry, though, highs in the mid-90s and onshore flow pumping in some more humid Gulf air will allow heat index values to drift back up towards 105 at their peak. Conditions look to stay pretty static from Sunday through the early part of next week, and so the forecast remains pretty close to persistence for the back portion of the forecast period right now. For example, the middle quartile in the NBM distribution for high temps at IAH only changes from 92-97 degrees on Sunday to 93-98 degrees on Tuesday. The GFS does hint at slightly stronger ridging, with a 596 dm high nearby. That would probably heat us up a little more and likely provide enough subsidence to clamp down on afternoon convection as well. But for now, all indications are this is probably on the warmer end of possible scenarios. && .AVIATION [18Z TAF Issuance]... A weak frontal boundary is currently along and south of a line from KVCT to KHOU to KBMT. Isolated showers will continue across all sites, with thunderstorms possible late this afternoon/early evening. The best chance for -TSRA looks to be for terminals south of KIAH through 00Z Wednesday. Gusty/erratic winds and low visby are expected with any strong storms. Showers and thunderstorms return offshore late tonight, possibly impacting KLBX and KGLS around daybreak. Light northerly winds will transition to the northeast and east tonight and Wednesday. MVFR ceilings will persist over the inland terminals through mid-afternoon, then VFR conditions are expected at all sites. && .MARINE... A stalled frontal boundary near the coast will fuel showers and thunderstorms late into the week. Seas will remain 1 to 2 feet, except in and near thunderstorms where seas will be more agitated. Once high pressure reasserts itself over Texas by the weekend, moderate onshore flow will resume. Expect seas to build to 2 to 3 feet, with a more typical daily pattern of showers and thunderstorms. At the coasts, tide levels pretty close to astronomical predications can be expected for the time being. As onshore flow becomes stronger late in the week, they may begin to slowly drift more above those normals. The resumption of onshore flow will also begin to introduce some higher rip current risk as well. && .PRELIMINARY POINT TEMPS/POPS... College Station (CLL) 74 92 73 91 74 / 0 20 10 40 20 Houston (IAH) 76 93 75 93 76 / 20 30 20 50 20 Galveston (GLS) 80 89 80 90 81 / 40 30 30 50 40 && .HGX WATCHES/WARNINGS/ADVISORIES... TX...None. GM...None. && DISCUSSION...Luchs SHORT TERM...05 LONG TERM...Luchs AVIATION...05 MARINE...Luchs
In the hours before
Special weather statement, Aug 3, 5:38 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
538 PM CDT Tue Aug 3 2021
TXZ237-238-338-032315-
Inland Brazoria TX-Inland Galveston TX-Coastal Galveston TX-
538 PM CDT Tue Aug 3 2021
...A strong thunderstorm will impact portions of west central
Galveston and east central Brazoria Counties through 615 PM CDT...
At 537 PM CDT, Doppler radar was tracking a strong thunderstorm over
Santa Fe, moving south at 10 mph.
HAZARD...Winds in excess of 30 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Southern League City, Texas City, Dickinson, La Marque, Santa Fe and
Hitchcock.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 2948 9512 2946 9502 2929 9501 2934 9525
TIME...MOT...LOC 2237Z 013DEG 6KT 2941 9510
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPHThe office that day
Everything else NWS Houston/Galveston, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 2, 7:17 PM CDT | Special Marine Warning | HGX | 28 min | |
| Aug 2, 11:45 PM CDT | Special Marine Warning | HGX | 45 min | |
| Aug 3, 12:12 AM CDT | Special Marine Warning | HGX | 49 min | |
| Aug 3, 3:29 AM CDT | Special Marine Warning | HGX | 46 min | |
| Aug 3, 9:13 AM CDT | Areal Flood Advisory | HGX | Chambers, Harris | 107 min |
| Aug 3, 5:13 PM CDT | Special Marine Warning | HGX | 47 min |
Nearby
Special Weather Statements in Texas, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.